Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 26, 2017, 11:07 AM EST for Oswego County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2017, 11:07 AM EST (16:07 UTC)
- Expired
- Feb 26, 2017, 12:30 PM EST
- In force
- 83 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WWUS81 KBUF 261607
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1107 AM EST SUN FEB 26 2017
NYZ005-006-261730-
Oswego-Northern Cayuga-
1107 AM EST SUN FEB 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT OSWEGO COUNTY...
At 1102 AM EST, A band of lake effect snow is producing snow fall
rates of 1 to 2 inches per hour. This band is expected to continue
to slowly drift east and northeast across Oswego county. Expect
rapidly changing weather conditions across this area with reduced
visibilities within the lake effect snow band.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Selkirk Shores State Park, Mexico Point State Park, Nine Mile Point,
Battle Island State Park and Brewerton.
This includes Interstate 81 between exits 32 and 36.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4347 7581 4333 7589 4332 7586 4315 7588
4320 7608 4327 7620 4322 7619 4320 7622
4324 7626 4320 7628 4323 7631 4323 7645
4334 7675 4356 7645 4356 7630 4361 7626
4347 7576
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 26, 10:05 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 26, 10:05 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1005 AM EST Sun Feb 26 2017
.SYNOPSIS...
Lake effect snow east of the lakes will end today as a weak ridge of
high pressure builds into the area. Mainly dry weather will then
continue through Monday before a warm front brings a few rain
showers on Tuesday. An area of low pressure will then move through
the Great Lakes Wednesday with another period of rain and gusty
winds. Temperatures will warm to well above normal again by
Wednesday before winter cold returns late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late this morning, radar shows lake effect snow showers lifting
northward as the flow becomes more westerly. Mesoscale guidance,
including the RGEM show a brief consolation of the band
southeast of Lake Ontario centered on Northern Cayuga county.
This will be brief, with winds continuing to shift to the
southwest by this afternoon. Even so, a narrow band may produce
localized snowfall amounts of 2 to 4 inches through early
afternoon before lifting northward and weakening with lowering
equilibrium levels. This is supported by mesoscale guidance and
confirmed by upstream radar trends. Otherwise, lake effect snow
showers are disorganized, with a surface ridge forecast to build
in quickly from the west. Elsewhere, expect additional
accumulation today to be less than an inch.
Morning clouds should give way to some sunshine this afternoon
as low level moisture diminishes. Temperatures will be near
normal for late February, with mid 30s on the lake plains and
around 30 on the hills.
Tonight a weak warm front will move from southwest to northeast
across the area. Sparse low level moisture should keep most of the
area dry, with the warm front producing a brief period of mid level
cloud cover. Skies will then partially clear overnight in the wake
of the warm front, with the exception of the eastern Lake Ontario
region where more cloud cover will remain. Lows will occur early
this evening, with lower 30s on the lake plains and mid 20s across
interior areas. Temperatures will then begin to warm overnight under
weak warm advection and increasing winds.
It will become quite windy overnight as a 50+ knot low level jet
crosses the area. Expect gusts to reach 40-45 mph northeast of Lakes
Erie and Ontario with channeling down the lakes, and 30-35 mph
farther inland. Winds aloft could support advisory criteria wind
gusts northeast of the lakes, but weak warm advection and poor low
level lapse rates will likely inhibit full mixing.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Monday and Monday night will feature mainly tranquil weather and
will mark the beginning of a warming trend through mid-week. On
Monday morning, a shortwave exiting into Quebec will push a very
weak cold front through the North Country. Moisture and forcing will
be very limited, but with some orographic lift, have included a low
chance PoP over the Tug Hill and western Adirondacks. Otherwise, a
secondary weak shortwave passing to our south later in the day
Monday may bring a few isolated showers to the southern Tier.
Otherwise, expect a mainly dry day with some cloud cover and
temperatures recovering into the low to mid 40s across the region
with the help of weak warm air advection.
The moderating trend will continue Tuesday into Wednesday, but this
will also bring rain and a chance of thunderstorms back to the
region for mid-week. Broad troughing carving out across the western
CONUS will help build warmth across the eastern CONUS and sharpening
the temperature gradient along a line from the central plains to the
Great Lakes. A surface low will develop and track just west of the
forecast area, strengthening with time as it tracks into southern
Quebec / northern New England by Thursday morning. Warm advection,
along with a shortwave along the frontal boundary ahead of the main
low, will bring some shower chances to the region as early as
Tuesday, with a slight chance of some thunder. Temperatures will
also rise back into the 50s across western NY and the upper 40s
across the North Country. Continued warm advection Tuesday night
with the surface low deepening just to our west should place us in
the warm sector Tuesday night into Wednesday morning. Thus have
temperatures maintaining or even warming some overnight into
Wednesday. Temperatures could top out in the low 60s for some on
Wednesday. However, shower and thunderstorm chances will increase
across the region as well as the cold front will cross the area from
west to east Wednesday into Wednesday night. The strongly forced low
cape / high shear environment could even produce some stronger
thunderstorms with gusty winds. There remain some differences
between the GFS/EC with regard to surface low strength/track, but
there remains some potential a change over to snow from west to east
Wednesday night before precipitation ends. Also depending on the
track/strength of the low, strong winds are possible in the wake of
the cold frontal passage.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Winter conditions will return for the end of week into the weekend
as a deep progressive trough brings a surge of colder air across the
northeast CONUS. 850 mb temperatures will fall into the negative
teens celsius later Thursday and Friday, which will keep daytime
highs below freezing in many locations Thursday into Saturday.
Nighttime lows will fall into the 20s, and even teens to single
digits by Friday night as 850 mb temps could fall to -20C or colder.
Lake effect snow chances will also increase with this colder air
spilling across the largely ice-free lower Great Lakes. The best
chance for accumulating lake effect snows appears to come Thursday
night into Friday for favored west-northwest flow locations.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Conditions will vary through mid-afternoon with mainly VFR
conditions but areas of IFR or lower in lake effect snow
showers. For the most part, lake effect snow showers will not be
at TAF sites, but these may impact BUF/IAG/ROC/JHW at times.
VFR will then prevail later this afternoon and tonight. A weak warm
front will cross the area from west to east tonight with a period of
mid level clouds. Winds will remain on the stronger side, with gusts
to around 25 knots today. Winds will increase again tonight after a
brief lull early this evening, with gusts to 35 knots northeast of
the lakes overnight.
Outlook...
Monday...Mainly VFR, possible MVFR with chance of -SHRA/-SHSN east
of Lake Ontario.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...MVFR/IFR with periods of rain.
Thursday...Mainly VFR. A chance of snow showers.
&&
.MARINE...
A strong pressure gradient between high pressure centered over the
southeast states and low pressure over the Canadian Maritimes will
maintain moderate to strong winds on the Lower Great Lakes through
Monday morning with higher end Small Craft Advisory conditions.
Winds will diminish Monday afternoon as a ridge of high pressure
briefly builds into the Lower Great Lakes.
Stronger winds will return Wednesday night and Thursday in the wake
of a deepening storm over Quebec.
&&
.HYDROLOGY...
flood warnings remain in effect for the Eastern Lake Ontario
region for the Black River from a combination of rapid
snowmelt and heavy rainfall from Saturday. The Black River at
Boonville will continue to rise today and crest this afternoon
in minor flood before falling on Monday. The lower reaches of
the Black River at Watertown and in northern Lewis County
responds much more slowly. The river will continue to rise
through at least Tuesday reaching at least minor flood stage,
with moderate flood stage a possibility. The river will not
likely drop below flood stage until late week.
Elsewhere across the eastern Lake Ontario region, a flood watch
remains in effect today. Other smaller streams and rivers which
drain the Tug Hill and western Adirondacks will continue to run
high today and may result in minor flooding.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 7 PM EST this evening for NYZ006>008.
MARINE...Small Craft Advisory until 1 PM EST Monday for LEZ040-041.
Small Craft Advisory until 7 AM EST Monday for LEZ020.
Small Craft Advisory until 4 PM EST Monday for
LOZ043>045.
Small Craft Advisory until 1 PM EST Monday for LOZ042.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...APFFEL/HITCHCOCK
MARINE...HITCHCOCK
HYDROLOGY...HITCHCOCKHazardous weather outlook, Feb 26, 6:45 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 645 AM EST Sun Feb 26 2017 NYZ006>008-271145- Oswego-Jefferson-Lewis- 645 AM EST Sun Feb 26 2017 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-271145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 645 AM EST Sun Feb 26 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-271145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 645 AM EST Sun Feb 26 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Feb 26, 9:25 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
925 AM EST SUN FEB 26 2017
NYZ004>006-261545-
Oswego-Wayne-Northern Cayuga-
925 AM EST SUN FEB 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT Northern CAYUGA AND OSWEGO
COUNTIES...
At 920 AM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour will continue to remain nearly stationary
this morning across Northern Cayuga and Oswego Counties. If
traveling across this area expect rapidily changing weather
conditions and reduced visibilities.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Central Square, Cato,
Mexico Point State Park, Nine Mile Point, Battle Island State Park,
Brewerton and Chimney Bluffs State Park.
This includes Interstate 81 between exits 32 and 34.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4333 7589 4332 7586 4315 7588 4320 7608
4327 7620 4322 7619 4320 7621 4324 7626
4324 7627 4323 7626 4320 7627 4323 7631
4323 7648 4314 7649 4311 7647 4332 7701
4335 7681 4345 7665 4357 7641 4340 7585
ReynoldsSpecial weather statement, Feb 26, 11:07 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1107 AM EST SUN FEB 26 2017
NYZ005-006-261730-
Oswego-Northern Cayuga-
1107 AM EST SUN FEB 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT OSWEGO COUNTY...
At 1102 AM EST, A band of lake effect snow is producing snow fall
rates of 1 to 2 inches per hour. This band is expected to continue
to slowly drift east and northeast across Oswego county. Expect
rapidly changing weather conditions across this area with reduced
visibilities within the lake effect snow band.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Selkirk Shores State Park, Mexico Point State Park, Nine Mile Point,
Battle Island State Park and Brewerton.
This includes Interstate 81 between exits 32 and 36.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4347 7581 4333 7589 4332 7586 4315 7588
4320 7608 4327 7620 4322 7619 4320 7622
4324 7626 4320 7628 4323 7631 4323 7645
4334 7675 4356 7645 4356 7630 4361 7626
4347 7576
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:01 AM EST | Special Weather Statement | BUF | Niagara | 74 min |
| Feb 26, 4:22 AM EST | Special Weather Statement | BUF | Genesee | 68 min |
| Feb 26, 9:25 AM EST | Special Weather Statement | BUF | Oswego | 80 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.